(RxWiki News) Pfizer is voluntarily recalling several blood pressure medications.
The company is alerting the public about higher-than-acceptable amounts of a possible cancer-causing impurity in a few products.
Specifically, the impurity is called nitrosamine.
In addition, the company is also recalling two authorized generics distributed by Greenstone. These generics include the following:
The medications listed above are medications used to treat high blood pressure.
According to the US Food and Drug Administration (FDA), everyone is exposed to some level of nitrosamines. In fact, nitrosamines are common in the water we drink and some of the foods we eat.
Being exposed to these impurities above acceptable levels and over long periods of time may increase the risk of cancer, according to the FDA.
However, taking a medication that contains nitrosamines at or below the acceptable daily intake limits every day for 70 years would not result in an increased risk of cancer, according to the FDA.
Although long-term ingestion of an impurity like this may be linked with a potential increased cancer risk, there is no immediate risk to those taking this medication, Pfizer said.
As of Monday, March 21, Pfizer said it had not received any reports of adverse events linked to the medications listed above. This recall is voluntary.
The lot number will determine whether your particular medication has been recalled. Speak with your pharmacist to determine whether your medication is included in this recall. Patients with an affected product can call 888-843-0247 (8 a.m. to 5 p.m., Monday through Friday) for instructions on how to return their product and obtain reimbursement.
It is important to continue taking your medication until you speak with your health care provider. Your health care provider will determine the best course of action for you, which may include an alternative treatment option. These medications treat high blood pressure, which is a serious medical condition. Stopping the medication could be dangerous.
Contact your health care provider if you experience any problem you believe may be linked to this medication.